What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 8, 5:01 AM EST, 1 hour 21 minutes earlier. Its key messages:
- Our main thunderstorm potential lasts into early Thursday, with some showers then possible at times through early next week.
- Severe thunderstorms are possible until late tonight or early Thursday morning. Large hail and damaging winds are the primary threats, but there is also a risk of tornadoes. Locally heavy rainfall could also lead to flash flooding.
- Above normal temperatures are forecast through Thursday. A cold front passing on Thursday will bring cooler temperatures from Friday through early next week.
Area forecast discussion, May 8, 5:01 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
601 AM EDT Wed May 8 2024
.KEY MESSAGES...
- Our main thunderstorm potential lasts into early Thursday, with
some showers then possible at times through early next week.
- Severe thunderstorms are possible until late tonight or early
Thursday morning. Large hail and damaging winds are the primary
threats, but there is also a risk of tornadoes. Locally heavy
rainfall could also lead to flash flooding.
- Above normal temperatures are forecast through Thursday. A cold
front passing on Thursday will bring cooler temperatures from
Friday through early next week.
&&
.SHORT TERM...(Today through Thursday)
Issued at 545 AM EDT WED MAY 8 2024
Early this morning, a meandering upper level low was centered near
the MT/WY/Dakotas border area with an associated trough axis south
across the Four Corners region to the northern Mexico. Downstream
of the trough southwest flow aloft extended from the Southern
Plains to the OH Valley/Appalachians to the mid Atlantic states.
An initial shortwave was passing well north of the Great Lakes
region though multiple weak disturbances were moving with in the
southwest flow. At the sfc, a parent low pressure was centered in
the Great Lakes with a triple point over southern Ontario. The
trailing cold front extended south and southwest to the mid MS
Valley to low pressure centered over KS with the frontal zone
continuing into the Southern Plains. This sfc low was developing
downstream of a shortwave trough moving from the Rockies into the
Plains. As of 5 AM, convection has spread south of the OH River
and into portions of eastern to south central and southwestern KY.
A southward moving outflow boundary was dropping south with this
largely outpacing the convection to the south. The intersection
of this southward moving outflow and convection in central KY was
moving toward the Rockcastle and Jackson county border area.
Mesoanalysis has MLCAPE of 2000 J/kg or higher in the southwestern
portions of the area and 1500 or higher south of the outflow
boundary. Low level lapse rates are meager though mid level lapse
rates are analyzed between 6 and 7C/km. Effective shear was still
around 45 to 50KT and these parameters are enough to sustain this
convection with an occasional stronger storm or two near the
intersection of the southward moving outflow and the convection or
ouflow its associated outflow.
Today, the upper level low is expected to meander to the NE and SD
border area with the shortwave trough to the south moving from the
Plains to the MS Valley region. The preceding sfc low should
reach the Mid MS Valley region this evening with the boundary to
the east stalling and eventually lifting north as a warm front in
the OH Valley region. The shortwave trough is expected to move
from the MS Valley into the OH Valley and toward the Appalachians
tonight to early on Thursday as the upper level low begins to
fill with a positively titled 500 mb trough extending from the
Maritimes to the Great Lakes to the Four Corners region on
Thursday morning. The shortwave trough working gradually through
the OH Valley should move east of eastern KY on Thursday with the
region remaining in southwest to west southwest flow to the east
of the 500 mb trough axis. The sfc low meanwhile should track
norht of the OH River and reach the Indianapolis vicinity by early
Thursday morning, continuing to the Mid Atlantic states by sunset
on Thursday. A trailing cold front would cross the region during
that point. However, where the outflow boundary from convection
moving across eastern and central KY attm settles near the TN and
KY border may play a role in the location and northward extent not
only of the focus for stronger convection with severe hazards
later today and tonight as well as risk for training convection
and a flash flooding risk.
0Z HREF has the highest probabilities for all severe hazards from
south of St Louis MO across southwest and south central KY and TN
with lesser probabilties further to the north and northeast.
Updraft helicity probabilties in the 2-5km layer are also highest
generally along this corridor and recent convective allowing
guidance also suggest more concentrated activity from near Lake
Cumberland to the KY/VA/TN tri state area from this afternoon into
this evening after some recovery following activity this morning.
Chances for at least a wind threat would likely increase later
Wednesday evening into Wednesday night in advance of the cold
front with prefrontal convection moving across portions of the
Commonwealth from the mid MS Valley. These more southwestern
locations across the JKL CWA should have better mid level lapse
rates reaching 6 to 7C/km though lapse rates during peak heating
may reach near 7C/km or higher areawide. Late afternoon to early
evening MUCAPE is forecast by the RAP in peak in the 1500 to 3000
J/kg range with bulk shear 30KT in the north and near 50KT in the
south. More substantial MLCAPE of 2000 J/kg or greater is also
expected in the southwest at that time. PW should climb to 1.5 or
higher areawide ahead of the front later this evening and tonight
though residence time of the higher PW of 1.5 to 1.6 inches in
addition to the best severe parameter vales should also be across
the Cumberland Valley to TN border area. There is some
uncertainty as to how far the boundary settles and some CAMS keep
the more substantial convection and training just south of the
border. Others bring this into the southern or southwestern CWA so
there is considerable uncertainty as to how this will unfold at
this point.
Not only is the PW expected to be above the 90th percentile for
this time of year, but the 0Z HREF is suggesting reasonable worst
case 3 hour and 6 hour amounts of about 3 inches and near 5 inches
respectively in the region. A flood watch was issued overnight
and is in effect through Thursday morning. WPC has a moderate
Excessive Rainfall Outlook in the southwest or areas generally
near or west of I-75 with a slight risk elsewhere.
Chances for convection will wave through Thursday behind the
front, with colder and drier air starting to advect into the
region at the end of the period.
.LONG TERM...(Thursday night through Tuesday)
Issued at 530 AM EDT WED MAY 8 2024
Cooler air will continue to flow into the region behind a
cold front departing to the southeast on Thursday night.
Significant precip will be gone by Thursday night, with only a
slight chance of showers lingering. Below normal temperatures are
expected to persist through the weekend. A mid-upper level trough
supporting the cool weather will be anchored over eastern Canada
and the northeast CONUS. Multiple waves will rotate around the
trough, with one passing over our area on Friday, and another on
Saturday. Each of these will bring a potential for an uptick in
showers. Have held back on the mention of thunder, with forecast
soundings suggesting convection won't be deep enough.
The trough should be lifting out to the northeast on Sunday, with
rising geopotential heights locally. Along with warm air advection
and at least partial sunshine, warming temperatures will result.
After this point, model differences become more significant. An
upper low lingering above the western CONUS over the next several
days will begin to open up and get picked up in flow aloft. The
GFS is faster than the ECMWF to bring it eastward, and has light
precip arriving here from the west on Monday and carrying into
Tuesday. The slower ECMWF does not generate light precip until
Tuesday. A model blend would suggest nothing more than a slight
chance of precip Monday, followed by a chance on Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 235 AM EDT WED MAY 8 2024
Mainly VFR was reported at issuance time with some scattered low
clouds and MVFR in eastern KY. MVFR or lower was reported with
convection nearer to the OH River with strong wind gusts. This
convection should spread south and east during the first 6 to 19
hours of the period and lead to another period of lower CIGs and
visibilities at least as the storms pass, but still there is some
uncertainty at how far reductions will be and how this evolved
and if any of the TAF sites will be more affected than others.
Another relative lull in activity is anticipated between 12Z to
18Z. Another round or rounds of convection are anticipated
thereafter with some MVFR and IFR reductions at that activity
passes. The winds will remain out of the south and southwest at 10
KT or less sustained through the period, but some brief higher
gusts in excess of 30KT are possible with any thunderstorm
activity, especially after 18Z.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...JP
LONG TERM...HAL
AVIATION...JP
Hazardous weather outlook, May 8, 3:33 AM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
433 AM EDT Wed May 8 2024
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090845-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
433 AM EDT Wed May 8 2024
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Today and tonight.
Thunderstorms will affect the area at times today and tonight. Some
of these storms could be severe, mainly from this afternoon through
tonight. The greatest threats are large hail and damaging winds, but
there is also a risk of tornadoes. See our website for more
information.
Locally heavy rainfall from these storms could also lead to
instances of flooding. A Flood Watch is in effect through Thursday
morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible on Thursday. Locally heavy rainfall from
these storms could also lead to isolated instances of flooding into
early on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of damaging winds,
large hail, heavy rain, or flooding that may occur through Thursday
morning.
JP
In the hours before
Special weather statement, May 8, 1:16 AM EST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
216 AM EDT Wed May 8 2024
KYZ044-050>052-080700-
Rowan KY-Montgomery KY-Bath KY-Fleming KY-
216 AM EDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT MONTGOMERY...BATH...FLEMING AND
ROWAN COUNTIES THROUGH 300 AM EDT...
At 215 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms and winds north of Flemingsburg, moving south at 40
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Fairview, Pecks
Ridge, Elliottville, Christy, Hilda, Bourbon Furnace, Pebble, Bangor,
Muses Mills, Wallingford, and Olympia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 300 AM EDT for east central
Kentucky.
&&
LAT...LON 3849 8359 3843 8358 3838 8340 3821 8330
3817 8320 3813 8322 3802 8345 3802 8347
3803 8345 3806 8358 3801 8358 3803 8366
3799 8376 3797 8399 3811 8408 3832 8384
3845 8398 3849 8393 3846 8385 3852 8365
TIME...MOT...LOC 0615Z 357DEG 36KT 3848 8381
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, May 8, 3:24 AM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
424 AM EDT Wed May 8 2024
KYZ050-051-059-060-080915-
Montgomery KY-Menifee KY-Bath KY-Powell KY-
424 AM EDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT POWELL...MONTGOMERY...SOUTH
CENTRAL BATH AND WESTERN MENIFEE COUNTIES THROUGH 515 AM EDT...
At 423 AM EDT, Doppler radar was tracking a strong thunderstorm over
Winchester, or 12 miles west of Mount Sterling, moving east at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Sterling, Stanton, Frenchburg, Jeffersonville, Camargo, Clay
City, Campsites in the Indian Creek area of the Daniel Boone National
Forrest, Clay Lick, Means, Levee, Bowen, Cornwell, Rothwell, Walkers
Crossing, Cedar Groves, Slade, Coons Station, Bean, Waltersville, and
Fagan.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 12 and 35.
Interstate 64 in eastern Kentucky between mile markers 105 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 8355 3782 8363 3782 8364 3775 8369
3787 8403 3787 8401 3790 8399 3792 8399
3793 8397 3810 8407
TIME...MOT...LOC 0823Z 280DEG 30KT 3799 8417
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, May 8, 4:05 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
505 AM EDT Wed May 8 2024
KYZ058-059-069-106>112-114-080945-
Jackson KY-Lee KY-Breathitt KY-Estill KY-Floyd KY-Johnson KY-
Owsley KY-Magoffin KY-Morgan KY-Powell KY-Wolfe KY-
505 AM EDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN POWELL...
SOUTHWESTERN MORGAN...NORTHERN OWSLEY...SOUTHWESTERN JOHNSON...
ESTILL...NORTHEASTERN JACKSON...NORTHERN FLOYD...NORTHERN
BREATHITT...MAGOFFIN...LEE AND WOLFE COUNTIES THROUGH 545 AM EDT...
At 504 AM EDT, Doppler radar was tracking an outflow boundary along
a line extending from Ballot to Baptist to Pilot. Movement was
southeast at 25 mph.
HAZARD...Wind gusts of 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Paintsville, Prestonsburg, Irvine, Jackson, Salyersville,
Beattyville, Campton, Mason, Simpson, Lewis, Fincastle, Martin,
Ravenna, Allen, Pilot, Oaklawn Estates, Falcon, Earnestville, Pine
Ridge, and Noctor.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 33 and 76.
Kentucky Highway 3 in Floyd County between mile markers 1 and 4.
Kentucky Highway 80 in Floyd County between mile markers 7 and 14.
U.S. Highway 23 in Floyd County between mile markers 2 and 21.
U.S. Highway 23 in Johnson County between mile markers 0 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3755 8262 3747 8398 3770 8409 3774 8410
3774 8408 3777 8409 3783 8344 3782 8278
3757 8261
TIME...MOT...LOC 0904Z 320DEG 20KT 3777 8292 3774 8349 3774 8378
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, May 8, 5:20 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
620 AM EDT Wed May 8 2024
KYZ068-069-079-080-083>086-116-081115-
Jackson KY-McCreary KY-Whitley KY-Clay KY-Knox KY-Wayne KY-
Rockcastle KY-Laurel KY-Pulaski KY-
620 AM EDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT WAYNE...LAUREL...NORTHWESTERN
KNOX...PULASKI...SOUTH CENTRAL JACKSON...NORTHERN MCCREARY...SOUTHERN
ROCKCASTLE...NORTHWESTERN WHITLEY AND NORTHWESTERN CLAY COUNTIES
THROUGH 715 AM EDT...
At 620 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Luner to near Bent to Elihu to Kidder to 6
miles north of Albany. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Somerset, London, Monticello, Manchester, Burnside, Fariston,
Cumberland Falls S.P., Fogertown, Mount Victory, Bush, Mershons,
Hazel Patch, Herron, Hooker, Bark Camp, Camp Wildcat, Byron,
Honeybee, Sacker Gap, and Alpine.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Hal Rogers Parkway between mile markers 1 and 21.
Interstate 75 in east central Kentucky between mile markers 19 and
57.
Kentucky Highway 80 in Laurel County between mile markers 1 and 11.
Kentucky Highway 80 in Pulaski County between mile markers 17 and
40.
Louis B. Nunn Parkway U.S. Highway 25 East in Knox County between
mile markers 24 and 26.
U.S. Highway 25 East in Laurel County between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3703 8488 3717 8454 3733 8432 3726 8367
3706 8381 3699 8402 3685 8410 3669 8476
3672 8502 3676 8501 3686 8506
TIME...MOT...LOC 1020Z 270DEG 29KT 3724 8425 3711 8435 3703 8457 3691
8463 3679 8513
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, May 8, 5:32 AM EST, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
632 AM EDT Wed May 8 2024
KYZ120-081100-
Pike KY-
632 AM EDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PIKE COUNTY THROUGH
700 AM EDT...
At 632 AM EDT, Doppler radar was tracking a strong thunderstorm over
Phelps, or 12 miles southeast of Williamson, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mcandrews, Jamboree, Argo, Hardy, Phyllis, Phelps, Fedscreek,
Majestic, Paw Paw, Coleman, Aflex, Board Tree, Woodman, Biggs, Huddy,
and Edgarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3739 8217 3741 8235 3766 8225 3765 8222
3762 8221 3762 8219 3765 8218 3762 8218
3758 8213 3757 8214 3755 8213 3756 8208
3753 8205 3755 8204 3754 8202 3754 8197
TIME...MOT...LOC 1032Z 274DEG 30KT 3751 8217
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, May 8, 6:08 AM EST, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
708 AM EDT Wed May 8 2024
KYZ079-080-083>088-116-117-081215-
McCreary KY-Whitley KY-Clay KY-Knox KY-Wayne KY-Bell KY-Harlan KY-
Laurel KY-Leslie KY-Pulaski KY-
708 AM EDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WAYNE...NORTHWESTERN
HARLAN...SOUTHEASTERN LAUREL...BELL...KNOX...SOUTHERN LESLIE...SOUTH
CENTRAL PULASKI...MCCREARY...WHITLEY AND SOUTHERN CLAY COUNTIES
THROUGH 815 AM EDT...
At 708 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lesbas to Barton to near Beulah Heights to Oil
Valley. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
London, Monticello, Williamsburg, Barbourville, Pineville,
Middlesboro, Whitley City, Loyall, Wallins Creek, Fariston,
Brightshade, Varilla, Swan Lake, Cumberland Falls S.P., Co-
Operative, Coldiron, Black Snake, Bush, Cranes Nest, and Blanche.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Hal Rogers Parkway between mile markers 5 and 9.
Interstate 75 in east central Kentucky between mile markers 1 and
39.
U.S. Highway 25 East in Bell County between mile markers 1 and 18.
U.S. Highway 25 East in Knox County between mile markers 1 and 26.
U.S. Highway 25 East in Laurel County between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3660 8478 3680 8492 3689 8489 3694 8430
3713 8413 3703 8319 3675 8342 3660 8368
TIME...MOT...LOC 1108Z 287DEG 31KT 3709 8398 3692 8412 3678 8437 3678
8478
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JP